Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 240, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 1997, 9:34 PM CDT for Kearny County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 1997, 9:34 PM CDT (02:34 UTC)
- Expired
- Aug 18, 1997, 10:20 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 9:40 PM CDT | Hail 0.88 | Lakin, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 190235 RRA SVRDDC KSC093-190320- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 934 PM CDT MON AUG 18 1997 * SEVERE THUNDERSTORM WARNING FOR KEARNY COUNTY IN SOUTHWESTERN KANSAS * UNTIL 1020 PM CDT * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF CENTRAL KEARNY COUNTY * AT 932 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF LAKIN MOVING SOUTH AT 20 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. BURKE/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:34 PM CDT, 6 hours earlier.
Area forecast discussion, Aug 18, 3:34 PM CDT, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 334 PM CDT MON AUG 18 1997 FCST PRBLM THIS AFTN IS CHCS FOR TSTMS TNGT AND TEMPS. SAT LOOPS SHOW VORT MAX OVER ERN COLO MOVING EAST ATTM. DRY PUNCH OF AIR AT MID LVLS HAS MOVED INTO MOST OF CWA FROM WEST. IN LOWER LVLS..FNTL BNDRY CONTS FROM NRN OKLA INTO ERN COLO. PROFILERS STILL SHOWING SOME OVERUNNING OF MOIST AIR FROM SRN PLNS OVER FNTL BNDRY. SCT CNVTN FIRING ALONG COLO BORDER WHERE BEST LOW LVL CONVRGNC IS. THIS AREA SHOULD WORK ITS WAY EAST THS EVE AND OUT OF THE AREA LATER TNGT. WILL GO WITH CHC POPS OVER ALL THE AREA WITH BEST CHCS OVER NORTH AND EAST PORTIONS OF AREA. DONT EXPECT MUCH DROP IN TEMPS TNGT FOR MOST AREAS AS MOIST AIRMASS REMAINS IN PLACE. ONLY EXCEPTION WILL BE THE WEST WHERE WINDS SHOULD SWITCH AROUND TO S-SW LATER AS BNDRY MOVES EAST...ALLOWING SOMEWHAT DRIER AIR INTO AREA. WILL ALSO MENTION SOME AREAS OF FOG. AS BNDRY CONTS TO SHIFT EAST ON TUE SHOULD SEE LOW CLDS BURN OFF FAIRLY RAPIDLY WITH TEMPS CLIMBING TO A POINT BETWEEN FAN AND FWC GUIDANCE. SHOULD SEE A SLIGHT CHC FOR TSTMS AGAIN TUE AFTN/EVE ALONG AND EAST OF SFC TROF WHICH APPEARS WILL BE SOMEWHERE JUST EAST OF WKY/DDC. AVN MODEL HINTING AT A COOL FRONT PUSHING SOUTH ACROSS WRN KS ON TUE NIGHT. DUE TO TIMING AND LACK OF UPPER LVL DYNAMICS OVER CWA WILL NOT MENTION ANY CHC FOR TSTMS ATTM. .DDC...NONE DDC 066/091 066/090 061 4-1 GCK 063/092 064/089 059 400 HYS 065/088 066/088 059 522 EHA 062/091 063/089 059 300 LBL 066/090 065/089 060 400 P28 070/093 072/091 064 522 GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:30 PM CDT | Tornado Warning | DDC | Meade, Seward | 45 min |
| Aug 18, 9:23 PM CDT | Tornado Warning | DDC | Barber | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.